Side Effects of Medication on Oral Health

Posted on : 17-01-2015 | By : Haddon Suttner | In : Oral Health

Tags: , , , ,

0

Facebook  Share on Facebook   |  

Certain medications may have negative effects on oral health. Medicines are made and taken to make you feel better. However these lifesaving and curing substances, whether taken orally or injected, have risk of side effects. There are number of drugs, identified as harmful to oral health or cause of oral issues. Medicines used to treat cancer, high blood pressure, severe pain, depression, allergies, and even the common cold, may have a negative impact on your dental health. This is the reason why your dentist, not just your doctor, should know about all the medications you are taking, including over-the-counter products, vitamins, and supplements.

 

 

It is always better to have knowledge about the oral side effects of medicines you are taking. Some of the most common oral side effects of medications are listed below:

Dry Mouth

There are medicines which may reduce the amount of saliva in your mouth. This causes dry mouth or Xerostomia. Without enough saliva, the tissues in the mouth can become irritated and inflamed. This may increase risk for infection and gum disease. More than 400 medications are known to cause dry mouth. Dry mouth is also a side effect of certain chemotherapy medicines.

Abnormal Bleeding

Aspirins and anticoagulants can cause reduced blood clotting. These medications can be helpful in preventing stroke or heart disease, but can cause bleeding problems during oral surgery or treatment for periodontal diseases. Your dentist should be aware of any drugs you may be taking, especially when scheduling treatment that could involve bleeding

Oral Candidiasis

Inhaler medications used for asthma may lead to a yeast infection in the mouth, called Oral Candidiasis. Rinsing your mouth out with water after using an inhaler can help prevent this side effect.

No or Bad Taste

Some medications can cause a bitter or metallic taste or affect the ability to taste. Such medicines include cardiovascular agents, central nervous system stimulants, nonsteroidal anti-inflammatory drugs, respiratory inhalants and smoking-cessation products such as nicotine skin patches.

Mouth Ulcer

Chemotherapy medicines that cause mucositis can cause mouth sores to develop. Other medicines that have been linked to the development of mouth sores include Aspirin, Penicillin or Streptomycin.

Write a comment

You must be logged in to post a comment.